Research: Why Stop Taking drug

R

Bischoff C et al. Background information on multiple sclerosis patients stopping ongoing immunomodulatory therapy: a multicenter study in a community-based environment.J Neurol. 2012 Apr 18. [Epub ahead of print]

Adherence to an immunomodulatory therapy still needs to be improved in MS patients. We analyzed the data of 396 MS patients of 40 German MS outpatient centers who had stopped an ongoing immunomodulatory treatment. Items analyzed were among others adherence data, reasons for the interruption and willingness to start a new therapy. It became obvious that 74.6 % of the patients made the decision to withdraw from therapy on their own. The most commonly mentioned reasons for the withdrawal were proven or putative lack of efficacy (51.4 %), side effects (58.1 %), and complaints of fatigue and depression. There was no difference concerning sex, duration of the treatment and medication taken. The expectations correlated with the empathy of the treating physician and the setting with MS nurses taking care of the patient. A total of 199 patients (51.8 % of the females, 48.9 % of the males) wanted to restart another IMT. Reasons for not wanting to restart were lack of conviction that a therapy may influence the disease (29.4 %), fear of injection (18.7 %), fear of bringing the disease to mind regularly (17.9 %) and doubt about the diagnosis (11.2 %). The results suggest that adherence is most effectively promoted by cultivating an appropriate and individual therapeutic setting for each MS patient on a medical, organizational and last but not least psychological level.
 Why would you stop taking a drug,? It doesn’t work, you feel like crap because of side effect and that took me two seconds of thinking. So we have this study that shows that you think the drugs don’t work, you have side effects, you are depressed and fatigued, but you’ll  try again in the hope of finding something that works, but what are the opinions and what makes you not want to do it.

About the author

MouseDoctor

5 comments

  • Stopped taking injections because of the reactions. Started on pill,
    still not sure it is doing any good. Risk of other infections seems to be taking it's toll. When I was on nothing every symptom seemed worse, so I guess it's just the worse of two evils.

  • My opinion…everyone needs to be on some type of disease modifying drug. No its not a cure…but its the closest thing we have in hopes of stopping or slowing down the disease progression. Whether its injections…pills or infusions….we need to be on something or else WE
    are determining how disease affects us.

  • Oh boy – did this post resonate with me!!!
    (Part 1 – because of the character limit on comments)

    “It doesn’t work” –when you figure out what the numbers actually mean, all of the clinical trials for the Interferons show that they only reduce relapse rates for between 30% to 40% of people at best. I do understand the benefits of reducing relapse rates, and by extension of that the potential to reduce disability progression. However it’s going to take a while to find out if you are one of the minority of people who will get benefits, and in the meantime you still have to live with all of the side effects, which is not much fun if you are one of the people for whom the side effects are bad and ongoing.

    “Side effects” – note that all of the accompanying “literature” from manufacturers makes much use of the words “for many people” in relation to side effects reducing over time. “Time” is never quantified, beyond use of “a few months”. Nearly a year since starting one of the injectables I still get all of the flu-like side effects every time I inject – some days worse than others. Add to that the large raised red and itchy weals at each injection site – they only last for two weeks. It’s been bad enough and ongoing for so long that the manufacturer’s support staff keep reporting my experiences under their adverse events guidelines/protocols.

    Then there are all the warnings about possible impacts such as liver and thyroid function damage, depression, and reduced white and red cell counts.

    The recommended way of dealing with the common “flu like symptoms” side effects of the Interferons is to constantly shove Paracetamol and NSAIDS such as Ibuprofen down your gullet. Despite their safe profiles, after doing some homework on this I find that regular and frequent use of NSAIDS is known to have potential negative impacts on:
    Kidney function
    Liver function
    New research has also found negative impacts on rates of atrial fibrillation and strokes
    Folate absorption – a deficiency of which can make you feel like crap, as well as impacting on your body’s access to and metabolisation of other B Group vitamins, especially Vit B12 – which is essential for processes involved in any attempts by the body at re-myelination!

    There are NO warnings given in the Patient Information Sheets (PIS) about these potential impacts of ongoing use of NSAIDS, and the PIS for my country even recommends taking them just before injecting, and for up to 24 hours afterwards! The end result – if you are on one of the 3x a week Interferons – potentially only one day a week where you’re not taking them. Fortunately, I was able to restrict my consumption to only the night of injecting.

    “Makes you feel like crap” – love that technical term, but in reality it is a very accurate description! My MS makes me feel like crap, but I have found that the interferon I’ve been taking seems to make me feel even more crap.

    And if you read the fine print from the manufacturers, they do actually acknowledge that Interferons can make many of your MS symptoms worse – including fatigue, spasms, weakness, difficulty walking, and muscle/joint pain. This begs the question – how are you going to tell if worsening symptoms or reduced day-to-day functioning is your MS or the medication which is supposed to help you? (My most recent MRI report was positive, with no progression or increase in lesions noted.)

    So – after nearly a year of taking one of the 3x a week Interferons, and despite my best efforts (which failed) to reduce or eliminate my NSAID consumption, I have ended up with a folate deficiency despite a diet high in folate rich foods. I also have even worse fatigue, much greater difficulty in walking, and increased leg and foot spasms. There are also some minor abnormalities in my liver function tests – and no way of knowing if this is due to NSAID consumption or the Interferon.

    Part 2 to follow………

  • Oh boy – did this post resonate with me!!!
    (Part 2 – because of the character limit)

    What am I doing about all of this? Well, I’ve stopped the Interferon and after a bit over two weeks off it I feel slightly more in control of my body, have not had any spasms for nearly ten days (hallelujah), and my depression is already starting to lift. Only time will tell if the fatigue levels improve, and while the walking probably won’t get much better due to my spinal lesions, I have already found that I have slightly improved control over my rebellious and uncooperative left leg.

    Will I look at trying another DMT? I really don’t know, but I will certainly be asking a lot more questions, and doing my own research to uncover more than the platitudes and generalised statements made by manufacturers.

    Does this mean that I think DMTs should not be prescribed? No – they most definitely have a role to play, although maybe not for everyone, but it is absolutely incumbent on clinicians and manufacturers to ensure that patients are more fully informed on options, side effects, and impacts, including those relating to drugs used to manage side effects. And I do recognise that for many people their experiences are much more positive than I have had.

    Unfortunately, in my country, the 15 minute review appointments that you get with your neurologist every twelve months (six monthly if you’re lucky) are totally inadequate to enable full and frank discussion about such things as medications, so all I can say is a big thank you to the guy who invented the internet! Without the internet I would be completely unaware of the compounding of my problems that has occurred as a result of me being a nice compliant patient and dutifully following the standard protocols and treatment guidelines dished up to me. And I am so grateful to have a GP who has accepted that my research has been thorough and wide-ranging, did not dismiss my problems as “Oh, it’s just your MS”, and ordered the blood tests I requested, which then uncovered the problems I should have been warned about in the first place.

    (PS – sorry this is so long that I've had to post in two parts, but I hope it does contribute something to the “information pool”, and if it in any way helps with persuading manufacturers to be more honest about their products, and including warnings about the compounding effects of other medications they tell you to take, then it’s worth it. And it’s a cop-out to say that it’s up to my GP to tell me about potential problems – she does not treat my MS – the neurologist does.)

By MouseDoctor

Translate

Categories

Recent Posts

Recent Comments

Archives